Iowa, 2001

Flood and Damaging Winds in Iowa, July 24, 2001

July 24, 2001 · NWS DVN · 10 events in 6 counties and zones

Event Summary for 7/24/01:An east-west frontal boundary was positioned near the Highway 20 corridor by late afternoon. This boundary was the dividing line between slightly cooler and drier air to the north ( temperatures in the 80s and dewpoints in the middle 60s), with hot and humid conditions to the south (temperatures in the lower 90s and dewpoints in the middle to upper 70s).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 7/24/01:An east-west frontal boundary was positioned near the Highway 20 corridor by late afternoon. This boundary was the dividing line between slightly cooler and drier air to the north ( temperatures in the 80s and dewpoints in the middle 60s), with hot and humid conditions to the south (temperatures in the lower 90s and dewpoints in the middle to upper 70s). This contrast in airmasses fueled a line of severe thunderstorms during the late afternoon. This line developed a bowing segment which moved across portions of Jones, Jackson and Clinton counties, producing wind damage. Winds were estimated between 60 mph and 70 mph, downing trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 1:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 24, 1:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE JUL 24 2001

18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA
THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE
ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL
IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN
MINNESOTA AIDED BY UPPER-LEVEL WAVE.  ANOTHER WEAK SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSOURI.  MUCH COOLER AND DRIER CANADIAN
AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA.

FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD.  THE FIRST IS THE
TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT.
SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE
BUILDING IN.

12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF
PRECIPITATION AND 500 MB VORTICITY CENTER.  HOWEVER...AVN MOVES
VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS
FAVORED IN CURRENT FLAT WESTERLY PATTERN.  ALL MODELS ARE SHOWING A
QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF
ZONES WILL REFLECT THIS.  I ALSO AGREE WITH AVN/ETA...WHICH DUMP
THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT.
MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY
WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2
INCH PRECIPITABLE WATER VALUES OVERNIGHT.  LOCAL AMOUNTS OF 3 OR MORE
ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH
FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA.
ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH
FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR
COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME...
BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH...
WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY
EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY
MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO
GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER
THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE
OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON...
WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS.  FWC ALSO
LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE
UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV
NUMBERS.

IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA
DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE
NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER
AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS
THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE
CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK.  MODELS DIVERGE
SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL
CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY.  MRF PUSHES
ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR
TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP.

.DVN...
IA...NONE.
IL...2NONE.
MO...NONE.

KINNEY/JDH

In the hours before

Special weather statement, Jul 24, 11:36 AM CST, 3 hours 24 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT TUE JUL 24 2001

...HEAT AND HUMIDITY THIS AFTERNOON AND THUNDERSTORMS THIS EVENING
AND OVERNIGHT...

AFTERNOON TEMPERATURES AROUND 90 AND DEWPOINTS IN THE MIDDLE TO UPPER
70S WILL CREATE HEAT INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON.
AREAS SOUTH OF HIGHWAY 34 COULD SEE HEAT INDICES OVER 105 FOR A
SHORT WHILE THIS AFTERNOON.  LESS HUMID CONDITIONS CAN BE EXPECTED
ALONG AND NORTH OF HIGHWAY 20.  DRIER AIR HAS MOVED IN FROM THE
NORTHEAST...DROPPING DEW POINTS INTO THE MIDDLE 60S. THE HUMID
CONDITIONS WILL PERSIST THROUGH THE NIGHT OVER THE CENTRAL AND
SOUTHERN SECTIONS. THE HUMIDITY IS EXPECTED TO DROP ON WEDNESDAY.

A COMPLEX OF THUNDERSTORMS MOVING INTO CENTRAL AND NORTH CENTRAL
IOWA THIS AFTERNOON WILL CONTINUE EAST DURING THE AFTERNOON.
IT NOW APPEARS THAT THE THUNDERSTORMS WILL REACH EAST CENTRAL IOWA
BY LATE THIS AFTERNOON AND CONTINUE INTO THE NORTHWEST ILLINOIS BY
THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS
ALONG AND NORTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. THIS AREA COULD SEE
WIDESPREAD AMOUNTS IN EXCESS OF AN INCH AND ISOLATED AMOUNTS AROUND 3
INCHES BY WEDNESDAY MORNING. THERE IS ALSO A THREAT OF DAMAGING WINDS
WITH THESE STORMS.

SOUTH OF INTERSTATE 80...THE THUNDERSTORMS WILL BE MORE
SCATTERED...ESPECIALLY DURING THE EVENING.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTH CENTRAL IOWA AND NORTH CENTRAL
MISSOURI THIS AFTERNOON. THESE STORMS WILL MOVE THROUGH SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL IOWA THIS EVENING AND
OVERNIGHT.  THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND
AND LOCALLY HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND DURING THE
OVERNIGHT HOURS.

DLF

The radar

The Quad Cities radar (KDVN), 141 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Buchanan

When
July 24, 3:00 PM CST to 5:04 PM CST
Where
Buchanan County, Independence
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

2.56 inches of rain fell in just over 2 hours. Reported by emergency management.

Heavy Rain, Buchanan

When
July 24, 3:00 PM CST to 4:30 PM CST
Where
Buchanan County, Jesup
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -91.617

2.04 inches of rain fell in 90 minutes. Reported by emergency management.

Flood, Buchanan

When
July 24, 4:30 PM CST
Where
Buchanan County, Jesup
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -91.083

Small creek out of it's banks just west of Jesup, with water covering a county road. Reported by emergency management.

Thunderstorm Wind, Jones

When
July 24, 5:56 PM CST
Where
Jones County, Anamosa
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Large tree down blocking city street. Reported by emergency management.

Thunderstorm Wind, Jackson

When
July 24, 6:42 PM CST
Where
Jackson County, 1 mi E of Maquoketa
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

60 mph wind gust. Reported by law enforcement.

Thunderstorm Wind, Clinton

When
July 24, 6:50 PM CST
Where
Clinton County, Calamus
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -91.283

Tree blown down on a house. Reported by law enforcement.

Thunderstorm Wind, Clinton

When
July 24, 6:50 PM CST
Where
Clinton County, Lost Nation
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.067, -90.667

Large tree limbs down. Reported by trained storm spotter.

Thunderstorm Wind, Henry

When
July 24, 7:45 PM CST
Where
Henry County, Mt Pleasant
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -90.767

Large tree down, partially blocking street. Reported by law enforcement.

Thunderstorm Wind, Henry

When
July 24, 7:57 PM CST
Where
Henry County, Salem
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.967, -90.833

Large trees down. Reported by trained storm spotter.

Thunderstorm Wind, Des Moines

When
July 24, 8:32 PM CST
Where
Des Moines County, Burlington
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -91.550

Power lines down. Reported by law enforcement.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261706, 5262271, 5262272, 5261707, 5261708, 5261709, 5261710, 5261711, 5261712, 5261713.